QT elongation

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Prolongation of the QT interval can lead to a life threatening ventricular arrhythmia known as torsades de pointes which can result in sudden cardiac death

Normal QT interval (1):

  • QT interval varies with heart rate
  • females have a longer QT interval than males
  • definitions vary in the literature but as a guide, normal QTc intervals are <450 milliseconds (ms) for men and <460 ms for women
  • a QTc between these values and 500 ms is considered prolonged
    • a QTc >500 ms is considered clinically significant and is likely to confer an increased risk of arrhythmia- immediate secondary care review is indicated

A prolonged QT interval is associated with possible development of ventricular arrhythmia, syncope and sudden death (2):

  • QT interval on the ECG, measured from the beginning of the QRS complex to the end of the T wave
  • QT interval represents the duration of activation and recovery of the ventricular myocardium
    • if there is a prolonged recovery from electrical excitation contributes to increased likelihood of dispersion of refractoriness ( i.e. when some part of myocardium might be refractory to subsequent depolarization)
      • if this occurs then the wave of excitation may pursue a distinctive pathway around a focal point in myocardium (circus reentrant rhythm)
        • resulting in ventricular arrhythmia, hemodynamically ineffective contraction of the ventricles, syncope, and, possibly, sudden death

Magnitude of drug induced changes in QT interval (1):

  • the degree by which a drug changes the QTc interval from baseline is also important
    • an increase in baseline QTc of around 5 ms or less is not considered significant and this is the threshold for regulatory concern
    • for drugs that increase the QTc interval by less than 20 ms the data are inconclusive with regard to arrhythmic risk
      • a change in baseline QTc of >20 ms should raise concern and a change of >60 ms should raise greater concern regarding the potential for arrhythmias
      • evidence from congenital long QT syndrome indicates that for every 10 ms increase in QTc there is a 5-7% increase in risk of torsades de pointes
    • drug-induced QT prolongation is often dose related and risk of torsades de pointes is increased with intravenous administration (particularly if given rapidly).

Click here for an example ECG and further information regarding prolonged QT interval

  • if QTc >500 ms is considered clinically significant and is likely to confer an increased risk of arrhythmia- immediate cardiology/specialist/secondary care advice/review is indicated
  • if QTc is prolonged but less than 500ms, then consider stopping medication associated with increased QT if clinically possible and seek urgent cardiology advice

Reference:

Last edited 10/2020 and last reviewed 04/2021

Links: